Alert archive / Massachusetts / Wind Advisories in 2010

Wind Advisory 11, NWS Boston/Norton, MA

February 18, 20106 counties in Massachusetts; Cheshire County, Hillsborough County, New Hampshire

NWS Boston/Norton, MA issued this wind advisory at Feb 18, 2010, 9:01 PM EST for 6 counties in Massachusetts; Cheshire County, Hillsborough County, New Hampshire. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Feb 18, 2010, 9:01 PM EST (02:01 UTC)
Expired
Feb 19, 2010, 4:56 AM EST
In force
8 hr
Issued by
NWS Boston/Norton, MA

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Norfolk County, MA, Worcester County, MA, Cheshire County, NH, Hillsborough County, NH

The radar

The Boston radar (KBOX), 95 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2010-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2010-02-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

723 
WWUS71 KBOX 190201
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
901 PM EST THU FEB 18 2010



MAZ002>004-008>012-016-026-NHZ011-015-191000-
/O.NEW.KBOX.WI.Y.0011.100219T0201Z-100219T1000Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...QUINCY...AYER...
JAFFREY...KEENE...PETERBOROUGH...WEARE
901 PM EST THU FEB 18 2010

...WIND ADVISORY IN EFFECT UNTIL 5 AM EST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 5 AM EST FRIDAY. 

THE WIND ADVISORY IS PRIMARILY FOR THE HIGH TERRAIN OF THE EAST
SLOPES OF THE BERKSHIRES...THE WORCESTER HILLS AND THE MONADNOCK
REGION OF SOUTHERN NEW HAMPSHIRE AND THE BLUE HILLS JUST SOUTHWEST
OF BOSTON.

EXPECT SCATTERED EPISODES OF 2 MINUTE SUSTAINED WINDS AROUND 30 MPH
WITH ISOLATED GUSTS OF 45 TO 50 MPH. THESE WINDS MAY EVEN AT TIMES
REACH DOWN INTO THE CONNECTICUT RIVER VALLEY OF WESTERN MASSACHUSETTS
NEAR WESTFIELD...HOLYOKE AND SPRINGFIELD.

IF WINDS CONTINUE TO BLOW AS WE EXPECT THROUGH THE NIGHT...THIS
ADVISORY MAY NEED EXTENSION INTO THE DAYLIGHT HOURS FRIDAY.

A SOMEWHAT UNUSUAL WIND PATTERN FOR NIGHTTIME HAS DEVELOPED IN
ASSOCIATION WITH THE STRONG STORM IN THE MARITIMES AND COLD POOL OF 
AIR ALOFT...ASSOCIATED WITH SNOW FLURRIES...MOVING SOUTHEASTWARD
FROM NEW YORK STATE TOWARD SOUTHERN NEW ENGLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG ARE CAPABLE OF DOWNING SMALL TREE LIMBS AND
BRANCHES...POSSIBLY CAUSING ISOLATED POWER OUTAGES.  DRIVING CAN
ALSO BE DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES.

&&

$$

DRAG
1 follow-up statement
936 
WWUS71 KBOX 190956
NPWBOX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TAUNTON MA
456 AM EST FRI FEB 19 2010

MAZ002>004-008>012-016-026-NHZ011-015-191100-
/O.CAN.KBOX.WI.Y.0011.000000T0000Z-100219T1000Z/
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-EASTERN NORFOLK MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
INCLUDING THE CITIES OF...CHARLEMONT...GREENFIELD...ORANGE...
BARRE...FITCHBURG...CHESTERFIELD...BLANDFORD...AMHERST...
NORTHAMPTON...SPRINGFIELD...MILFORD...WORCESTER...QUINCY...AYER...
JAFFREY...KEENE...PETERBOROUGH...WEARE
456 AM EST FRI FEB 19 2010

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS CANCELED THE WIND
ADVISORY. 

MEASURED WINDS AT THE FEW REPORTING LOCATIONS AVAILABLE IN THE HIGH
TERRAIN ADVISORY AREA...ONLY VERIFIED AT WORCESTER LAST EVENING WITH
A 2 MINUTE SUSTAINED WIND OF 32 MPH AT 1036 PM.

THE ADVISORY HAS BEEN CANCELED BUT MAY NEED RE ISSUANCE LATER TODAY
AS WINDS WILL INCREASE AGAIN IN THE HIGH TERRAIN...CLOSE TO WIND
ADVISORY THRESHOLDS. 

IT WILL BE A BLUSTERY DAY. 


$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this wind advisory went out at Feb 18, 7:19 PM EST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 18, 7:19 PM EST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
719 PM EST THU FEB 18 2010

.SYNOPSIS...
PERSISTENT LOW PRESSURE NEAR THE CANADIAN MARITIMES WILL RESULT IN
MAINLY DRY AND SEASONABLE WEATHER THROUGH THIS WEEKEND. LOW PRESSURE
IS FORECAST TO MOVE OFF THE MID ATLANTIC COAST EARLY NEXT WEEK.
HOWEVER...THERE CONTINUES TO BE A LOT OF UNCERTAINTY IN THE EVOLUTION
AND MOVEMENT OF THIS LOW PRESSURE. THERE IS THE POSSIBILITY THAT
PRECIPITATION COULD LAST INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
MID-LEVEL SHORTWAVE HAS ESSENTIALLY PASSED US BY EARLY THIS
AFTERNOON. THIS HAS ALLOWED CLOUDS TO BREAK UP TO A LARGE EXTENT
ACROSS MOST OF SOUTHERN NEW ENGLAND. THE MAIN AREA OF CLOUDS WAS
BANKED ALONG THE SPINE OF THE BERKSHIRES...WITH SOME CLOUDS SPILLING
OVER INTO THE WORCESTER HILLS OF MA AND MONADNOCKS OF SOUTHWEST NH.

18/12Z MODELS CONTINUE TO ADVERTISE ANOTHER POTENT MID-LEVEL
SHORTWAVE TO CROSS SOUTHERN NEW ENGLAND OVERNIGHT. CYCLONIC FLOW
PERSISTS IN THE BOUNDARY LAYER...BUT SIGNIFICANT MOISTURE IS STILL
LACKING. KEPT THE RISK OF PRECIPITATION LOW TONIGHT. COULD SEE SOME
FLURRIES OR BRIEF SNOW SHOWERS. THE MOST LIKELY AREA WILL BE ACROSS
EASTERN MA AFTER MIDNIGHT...BUT AGAIN THE RISK IS NOT ALL THAT GREAT
WITH A DRY...DOWNSLOPING WNW FLOW. DO INCREASE CLOUDS THIS EVENING
INTO THE OVERNIGHT.

A BLEND OF THE MOS GUIDANCE TEMPERATURES LOOKS REASONABLE TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
FRIDAY LOOKS TOE BE SIMILAR TO TODAY WITH A MIX OF SUNSHINE AND
CLOUDS...WITH THE MORE SUNSHINE DURING THE AFTERNOON SOUTH OF I-90.
MET GUIDANCE TEMPERATURES LOOK A BIT TOO LOW BASED ON READINGS
TODAY...SO WENT MORE WITH THE MAV GUIDANCE.

EXPECTING GRADUAL CLEARING FRIDAY NIGHT. A BLEND OF THE MOS GUIDANCE
TEMPERATURES LOOKS REASONABLE.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
PERSISTENT STACKED LOW PRESSURE NEAR THE CANADIAN MARITIMES WILL
PROVIDE FOR MAINLY DRY AND BLUSTERY WEATHER THROUGH THE WEEKEND.
DAYTIME TEMPERATURES OVER THE WEEKEND LOOK TO BE NEAR OR JUST ABOVE
NORMAL VALUES. MAVMOS GUIDANCE GENERALLY ACCEPTED SINCE IT HAS HAD A
PRETTY DECENT TRACK RECORD WITH THE WARMER DAYTIME TEMPS OVER THE
LAST WEEK OR SO DESPITE SNOW COVER IN MOST AREAS.

THE NEXT STORM SYSTEM TO LIKELY AFFECT SOUTHERN NEW ENGLAND COMES IN
THE FORM OF A SOUTHERN STREAM WAVE LATE MONDAY THROUGH TUESDAY. THERE
IS STILL A LOT OF UNCERTAINTY IN THE EVENTUAL EVOLUTION OF THIS
SYSTEM. LOW CONFIDENCE EXISTS EVEN IN LARGER SCALE EVOLUTION. IN ANY
EVENT...WE LIKED A GFS/ECMWF COMPROMISE /BOTH MODELS ARE PRETTY CLOSE
FOR A 4-5 DAY FORECAST/. THEREFORE...WE HAVE A CHANCE OF SNOW
STARTING LATE MONDAY OR MONDAY NIGHT LASTING THROUGH TUESDAY.
HOWEVER...THERMAL PROFILES AND DRY-SLOT ISSUES MAY COME INTO PLAY AND
MESS WITH PRECIP TYPES MAINLY SOUTH OF THE MASS PIKE...WHICH IS
TYPICAL OF A SW FLOW EVENT. A LATE DEVELOPING COMMA HEAD MAY TRY TO
FORM BUT IT IS WAY TOO EARLY TO SPECULATE ON THAT POSSIBILITY. IN A
NUTSHELL...A LIGHT TO MODERATE SNOW EVENT IS POSSIBLE FOR
SNE...MAINLY ON TUE. CLOUDS AND SNOW SHOWERS COULD PERSIST WED AND
THURS AND STORM SYSTEM IS SLOW TO MOVE AWAY.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...

TONIGHT...MODERATE CONFIDENCE OF VFR CONDITIONS FOR THE MAJORITY OF
THE TIME. MAY CONTINUE TO SEE SOME MVFR CIGS ACROSS THE INTERIOR. WNW
WINDS GUST 25 TO 30 LT AT TIMES THIS EVENING.

FRIDAY AND FRIDAY NIGHT...VFR SCT-BKN CLOUDS. HIGH CONFIDENCE FRIDAY
IN WNW WIND GUSTS 25-30 KTS ALL TAF SITES.

OUTLOOK...SATURDAY THROUGH TUESDAY...

SATURDAY THROUGH SUNDAY...MEDIUM TO HIGH CONFIDENCE IN VFR
CONDITIONS...ALTHOUGH THERE COULD BE A GOOD AMOUNT OF STRATOCU AROUND
THAT BRINGS CIGS DOWN TO MVFR ACROSS THE INTERIOR. NW SFC WIND GUSTS
AROUND 25 KT.

MONDAY...MAY SEE MVFR-IFR CONDITIONS MAY ARRIVE SOMETIME MONDAY
NIGHT IN SNOW. VERY LOW CONFIDENCE ON THE ARRIVAL AT THIS POINT.

TUESDAY...MODERATE CONFIDENCE IN MVFR CONDITIONS WITH IFR CONDITIONS
POSSIBLE IN SNOW OR MIXED PRECIP.

&&

.MARINE...
SMALL CRAFT ADVISORY CONTINUES FOR GUSTY WINDS ACROSS THE COASTAL
WATERS TONIGHT INTO FRIDAY...AND LIKELY INTO FRIDAY NIGHT AS WELL.

COULD SEE A PERIOD OF WIND GUSTS UP TO 35 KT LATE TONIGHT INTO EARLY
FRIDAY EVENING ACROSS THE COASTAL WATERS SOUTH OF THE ISLANDS.
CONFIDENCE IS NOT YET HIGH ENOUGH FOR A GALE WARNING...AND DID
CONSIDER A GALE WATCH. DECIDED TO KEEP THE HIGHER CONFIDENCE HEADLINE
FOR SMALL CRAFT ADVISORIES.

SEAS BUILD ACROSS THE WATERS...WITH THE HIGHEST SEAS SOUTH AND EAST
OF NANTUCKET BY FRIDAY AFTERNOON.

OUTLOOK...SATURDAY THROUGH TUESDAY...

PERSISTENT LOW PRESSURE OVER THE CANADIAN MARITIMES WILL ALLOW FOR
GUSTY NWLY WINDS THROUGH THE WEEKEND. SCA GUSTS AND SEAS LIKELY.

MONDAY...WINDS AND SEAS BELOW SMALL CRAFT CRITERIA DURING THE
DAYLIGHT HOURS. THERE IS A LOW PROBABILITY OF A COASTAL STORM THAT
MAY BEGIN TO AFFECT THE SOUTHERN OUTER WATERS MONDAY NIGHT.

TUESDAY...CHANCE OF RESURGING OF SCA CONDITIONS ASSOCIATED WITH
POSSIBLE COASTAL LOW.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EST FRIDAY NIGHT FOR
     ANZ230>237-251.
     SMALL CRAFT ADVISORY UNTIL 6 AM EST SATURDAY FOR ANZ250-
     254>256.

&&

SYNOPSIS...EKSTER
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...EKSTER
AVIATION...BELK/EKSTER
MARINE...BELK/EKSTER
Hazardous weather outlook, Feb 18, 4:13 AM EST, 16 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
413 AM EST THU FEB 18 2010

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-190915-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
413 AM EST THU FEB 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

DEVELOPING COASTAL LOW PRESSURE WILL BRING THE POTENTIAL FOR A
WINTER STORM SOMETIME MONDAY NIGHT INTO MID WEEK. CONSIDERABLE
UNCERTAINTY CONTINUES REGARDING THE EVOLUTION AND ASSOCIATED
WINTRY IMPACTS HERE IN SOUTHERN NEW ENGLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-190915-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
413 AM EST THU FEB 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY OF GALE FORCE WESTERLY GUSTS IN THE
SOUTHERN COASTAL WATERS FRIDAY AND A LOW PROBABILITY OF GALES
SOMETIME NEXT TUESDAY OR WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 9:08 PM ESTGale WatchBOX6 hr
Feb 19, 3:37 AM ESTGale WarningBOX16 hr

Nearby

Wind Advisories in Massachusetts, 2010Wind Advisories in New Hampshire, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.